Wildfire, Daggett
- When
- July 7, 12:00 PM MST to July 8, 6:00 PM MST
- Where
- Daggett County, 10 mi SW of Dutch John
- Reported by
- GOVT OFFICIAL
- Coordinates
- 40.887, -109.508 (the zone’s center; the record gives no point)
This wildfire became known as the Diamond Breaks Fire. The fire consumed 160 acres of pinyon pine and juniper on Bureau of Land Management public lands.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
This wildfire became known as the Diamond Breaks Fire. The fire consumed 160 acres of pinyon pine and juniper on Bureau of Land Management public lands.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 7, 1:41 AM MST, 10 hours 19 minutes earlier.
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 241 AM MDT MON JUL 7 2003 SHORT-TERM DISCUSSION (TODAY THROUGH TUESDAY): LIGHT WEST TO SOUTHWEST FLOW ALOFT ACROSS THE FORECAST AREA EARLY THIS MORNING. SUBTROPICAL RIDGE IS SUPPRESSED ACROSS THE DEEP SOUTHWEST AS THE MAIN STORM TRACK RUNS ACROSS THE NORTHERN STATES AND SOUTHERN CANADA. A SHORTWAVE IS CURRENTLY MOVING EAST ACROSS NORTHERN NEVADA AT AROUND 20 KTS. ENHANCED MOISTURE AHEAD OF THIS WAVE ACROSS NORTHERN UTAH AND SOUTHWEST WYOMING WITH AREA RADARS PICKING UP WEAK REFLECTIVITY RETURNS. A WEAK STATIONARY BOUNDARY IS ANALYZED ACROSS NORTHERN UTAH AND SOUTHERN WYOMING ACTING AS A FOCUS FOR A SOME SHOWERS AND THUNDERSTORMS. AS THE SHORTWAVE OVER NORTHERN UTAH MOVES EAST TODAY EXPECT HIGH BASED ISOLATED TO WIDELY SCATTERED THUNDERSTORMS TO OCCUR AS DAYTIME HEATING DESTABILIZES THE ATMOSPHERE. THE NOSE OF THE UPPER JET IS PROGGED TO REACH EASTERN UTAH AND WEST COLORADO THIS AFTERNOON WHICH SHOULD ADD SOME WEAK FORCING TO AID CONVECTION. HAVE EXPANDED AREAL COVERAGE OF POPS TODAY TO INCLUDE THE EASTERN UINTA MOUNTAINS...THE FLATTOPS...AND ALONG THE DIVIDE. DRIER AIR SHOULD BE ADVECTING INTO NORTHEAST UTAH BY LATE AFTERNOON...SHUTTING DOWN CONVECTION. CONVECTION SHOULD DISSIPATE WITH THE NORMAL DIURNAL CYCLE ELSEWHERE. CONTINUE HOT TEMPERATURES TODAY WITH HIGH IN THE UPPER 90S TO ABOUT 103 IN THE LOWER CENTRAL AND SOUTHERN VALLEYS. DRIER AIR WILL ADVECT ACROSS THE AREA TONIGHT AND TUESDAY AS AN UPPER HIGH CENTER SHIFTS NORTH TOWARD THE FOUR CORNERS. WARMING ALOFT AND DRIER AIR WILL PREVENT ANY THUNDERSTORMS FROM DEVELOPING TUESDAY WITH MAX TEMPERATURES A DEGREE OR TWO HIGHER. A SHORTWAVE IS PROGGED TO EJECT FROM AN UPPER LOW OVER THE EASTERN PACIFIC AND MOVE ACROSS WYOMING TUESDAY AFTERNOON. THE GRADIENT BETWEEN THIS WAVE AND THE UPPER HIGH WILL INCREASE RESULTING IN MORE WIND ACROSS THE FORECAST AREA...MAINLY ALONG AND NORTH OF THE INTERSTATE 70 CORRIDOR. LINDQUIST MID-TERM DISCUSSION (WEDNESDAY-FRIDAY): UPPER LEVEL RIDGE WILL BE SITUATED OVER THE 4-CORNERS FOR CONTINUED HOT AND DRY. MODELS ARE DELAYING THE SHIFT EAST OF THE RIDGE...WHICH WOULD BRING INCREASED MOISTURE ON SOUTHWEST FLOW. SO WILL DELAY THUS MINIMAL POPS TO FRI. HEFFERNAN EXTENDED DISCUSSION (SATURDAY-MONDAY): SOME CONFLICT DEVELOPING IN THE MEDIUM RANGE MODELS WITH THE UKMET/EC AND 120 HR AVN/GFS SHOWING THE RIDGE HOLDING BACK OVER UTAH...VERSUS THE EASTWARD MOVEMENT INDICATED IN THE 00Z/06 RUN OF THE GFS MODEL. THIS WL THROW SOME UNCERTAINTY AS TO THE AMOUNT OF MOISTURE WHICH WL BECOME AVAILABLE FOR CONVECTION DURING THIS TIMEFRAME. FOR NOW...PLAN ON MAINTAINING LOW CHC POPS OVER THE HIGHER ELEVATIONS WITH SLIGHT CHANCE POPS FOR THE VALLEYS AS MOISTURE IS LKLY TO WORK NORTH AND GET TRAPPED WITHIN RIDGE...RESULTING IN DIURNAL CONVECTION EACH DAY. TEMPS DROP TO NEAR SEASONAL NORMS THROUGH THIS PERIOD WITH MILD OVERNIGHT LOWS AS LOW LEVEL MOISTURE INCREASES AND SOME CLOUD COVER HOLDS ON. JDC .GJT...NONE.
COZ001>014-017>023-UTZ022>025-027>029-081145- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 545 AM MDT MON JUL 7 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR EASTERN UTAH .DAY ONE...TODAY AND TONIGHT... ISOLATED THUNDERSTORMS ARE EXPECTED TO OCCUR TODAY ACROSS THE EASTERN UINTA MOUNTAINS...AND THIS AFTERNOON AND EARLY EVENING ACROSS THE MOUNTAINS OF WESTERN COLORADO...MAINLY ALONG THE CONTINENTAL DIVIDE. A MIX OF WET AND DRY STORMS IS EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... ISOLATED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED...MAINLY OVER THE MOUNTAINS OF WESTERN COLORADO AND EASTERN UTAH DURING THE AFTERNOON AND EVENING HOURS THURSDAY THROUGH SUNDAY. THE FLOW ALOFT IS EXPECTED TO BECOME SOUTHWEST AND ALLOW SUBTROPICAL MOISTURE TO MOVE ACROSS THE REGION. THE INFLUX OF MOISTURE WITH CONTINUED WARMTH WILL DESTABILIZE THE ATMOSPHERE LEADING TO AFTERNOON AND EVENING THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2003Every state in 2003This day in weather historyWarnings in Utah, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379547.